Herxheimer Effect / Reaction

The Herxheimer Reaction – Feeling worse before feeling better

The Herxheimer reaction occurs when large quantities of toxins are released into the body as bacteria (typically spirochetes) die during antibiotic treatment. The same can be true for candida die-off when toxins from the dying candida are released. Typically the death of these bacteria and the associated release of endotoxins occurs faster than the body can remove the toxins. It is manifested by fever, chills, headache, myalgia (muscle pain), and exacerbation of skin lesions. The intensity of the reaction reflects the intensity of inflammation present.

It is classically associated with syphilis. Duration in syphilis is normally only a few hours. The reaction is also seen in other diseases caused by spirochetes, such as borreliosis (Lyme disease and tick-borne relapsing fever) and leptospirosis, and in Q fever.[1] Similar reactions have also been reported to occur in bartonellosis (including cat scratch disease),[2][3] brucellosis,[4] typhoid fever,[5] and trichinosis.[6]
[edit]Pathophysiology

The Herxheimer reaction has shown an increase in inflammatory cytokines during the period of exacerbation, including tumor necrosis factor alpha, interleukin-6 and interleukin-8.[7][8]
[edit]History

Both Adolf Jarisch,[9] an Austrian dermatologist, and Karl Herxheimer,[10] a German dermatologist, are credited with the discovery of the Jarisch-Herxheimer reaction. Both Jarisch and Herxheimer observed reactions in patients with syphilis treated with mercury. The reaction was first seen following treatment in early and later stages of syphilis treated with Salvarsan, mercury, or antibiotics. It is seen in 50% of patients with primary syphilis and about 90% of patients with secondary syphilis.[1]


The Herxheimer Reaction – Feeling worse before feeling better

A patient may become worse following the administration of antibiotics or other form of treatment that kills the causative organism. The Herxheimer Reaction is well recognized in the world of natural medicine or supplements and less in medical circles This is reaction sometimes seen when Lauricidin® is added to the diet and may well be an explanation for what has become known as the Herxheimer reaction

The Herxheimer Reaction (die-off reaction) is a short-term (from days to a few weeks) detoxification reaction in the body. As the body detoxifies, it is not uncommon to experience flu-like symptoms including headache, joint and muscle pain, body aches, sore throat, general malaise, sweating, chills, nausea or other symptoms.

This is a normal and even healthy reaction to the toxins that are released when large numbers of parasites, fungus, viruses, bacteria or other pathogens are being effectively killed off and the body does not eliminate the toxins quickly enough. The important thing to note is that worsening symptoms do not indicate failure of the treatment in question; in fact, usually just the opposite. The biggest problem with the Herxheimer reaction is that people stop taking the supplement or medication that is causing the reaction, and thus discontinue the very treatment that is helping to make them better. Although the experience may not make you feel particularly good, the Herxheimer Reaction is actually a sign that healing is taking place.

The History of the Herxheimer Reaction
This reaction was first described by an Austrian dermatologist Jarisch Adolf Herxheimer working in Vienna and Innsbruck in 1895 and shortly after this, confirmed by his brother Karl Herxheimer(1902 and 1926). Both doctors were dermatologists mainly treating syphilitic lesions of the skin. They noticed that in response to treatment, many patients developed not only fever, perspiration, night sweats, nausea and vomiting, but their skin lesions became larger and more inflamed before settling down and healing. Interestingly, they found that those who had the most extreme reactions healed the best and fastest. The patient might be ill for 2-3 days, but then their lesions resolved.

A Medical Example
For example, a recent study report (Feb 04) on the treatment of Sarcoidosis found that, without exception, the improving patients are reporting periodic aggravation of their symptoms as an apparent direct response to the antibiotics. In other words, these patients say that their treatment makes them feel much worse before they experience symptom-relief. In Sarcoidosis patients, the Herxheimer reaction seems to be a valuable indication that an antibiotic is reaching its target. In the conclusion, the author states: In my work with Sarcoidosis patients, it is my experience that recovering MP patients understand and welcome the Herxheimer reactions even when they must endure temporary increased suffering. They accept it as the price that they must pay in order to get well and they even seem to find it gratifying to experience tangible evidence of bacterial elimination.

Lauricidin® & The Herxheimer Reaction
Herxheimer reactions in response to Lauricidin® ingestion can occur as the body adjusts to the die-off process and responds to the increased load on the lymphatic system particularly in cases of systemic and chronic conditions and/or severe infections.

The most common Herxheimer reactions for users of Lauricidin® are:

Acne
Headache
Flu-like symptoms
Itch and rashes
Flushes
Usually, the reaction lasts a few days.

In most cases, the reaction tends to be mild and barely noticeable, but there are exceptions, particularly in cases of severe infection. The Herx reactions vary widely, depending on many factors, including the general health of the individual, the condition being treated, the degree of toxicity that exists in the body, the frequency and dosage of Lauricidin® taken, and the support the body is provided in eliminating the toxins as rapidly as possible.

Although this article focuses on the Herxheimer reaction using Lauricidin®, not all users of Lauricidin® will experience a Herx reaction. However, it is important to be aware of the possibility and to understand that it is a symptom of healing, so that Lauricidin® users do not become discouraged if symptoms temporarily worsen and/or discontinue use of the product.

What To Do In The Event of a Herxheimer Reaction
If the reaction is mild enough that it can be borne without grave discomfort, the best approach is to continue treatment and assist the body in eliminating the toxins as quickly and as thoroughly as possible by the methods below.

If the reaction is too severe, cutting back on the dosage or frequency of use can be very helpful in lessening symptoms but allowing the healing process to continue. Sometimes stopping for a day or so and then beginning again at a lesser dosage can allow for quick relief. The best assistance for the body is drinking plenty of pure water.

Conclusion
The most important advice in relation to Lauricidin® use and the Herxheimer reaction is to bear with the process. The reaction is usually over within a few days and is well worth the cleansing and healing results. Plus, it is a sure sign that the Lauricidin® is doing its job and working to help restore your body to natural health!

Warning: Any serious symptoms such as cardiac irregularity; breathing difficulties; chest, lung or throat constriction; significant swelling; or other severe symptoms should be given immediate medical attention.

http://lauricidin.com/herxheimer_reaction/

Share this with your friends